Heavy Rain, Webster
- When
- May 26, 6:58 PM CST to 8:28 PM CST
- Where
- Webster County, 3.06 mi W of Ft Dodge
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -94.240
Rainfall of 1.80 inches was reported in the past 90 minutes.
The seasons first deep tropical moisture moved into the state on the 25th and 26th. The severe parameters were all quite weak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The seasons first deep tropical moisture moved into the state on the 25th and 26th. The severe parameters were all quite weak. Effective shear was under 20 kts with only about 1000 J/kg of CAPE available. Inflow was weak with about 15 kts of inflow as Iowa was in the middle of a broad upper trough. Precipitable water values were very high for the time of the year with nearly 1.7 inches available. The freezing level was just below 14,000 feet. A small line of thunderstorms developed over northwest Iowa. The storms were below severe levels, however nickel size hail fell in Calhoun County. The storms produced heavy rainfall. In the Fort Dodge area 1.8 inches of rain fell in 90 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 26, 5:40 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 640 PM CDT MON MAY 26 2014 .SHORT TERM /TONIGHT/... ISSUED AT 335 PM CDT MON MAY 26 2014 WARM FRONT WILL LIFT NORTH INTO IOWA TODAY. DEEP MOISTURE TRANSPORT IS UNDERWAY AND IS EVIDENT ON THE 88D REFLECTIVITY PRODUCTS THIS MORNING. MODELS ARE IN REASONABLE AGREEMENT ON TWO SETS OF CONVECTION TODAY. THE FIRST KS EXPECTED TO DEVELOP TO THE SOUTHWEST AND PUSH ACROSS THE SOUTH CLOSE TO THE WARM FRONT. THIS FITS WELL WITH THE THETAE ADVECTION SHOWN IN THE MODELS. NEXT ROUND WILL BE DEPENDENT ON WHAT HAPPENS WITH THE FIRST. THE MORE CLEARING WE GET BEHIND THE FIRST SET THE MORE INSTABILITY WILL BE AVAILABLE. NEXT ROUND WILL BE CLOSER TO THE COLD FRONT AND LATE IN THE FIRST PERIOD. MOST WILL BE IN THE TONIGHT PERIOD. IN ADDITION TO SEVERE WEATHER...DEEPER MOISTURE AND THE POTENTIAL FOR TRAINING ECHOS WILL GIVE THE POSSIBILITY OF HEAVY RAINFALL AND LOCAL FLOODING. TEMPS TODAY WILL BE TRICKY AND VERY DEPENDENT ON MORNING CONVECTION WENT WITH THE IDEA OF ENOUGH CLEARING IN THE AFTERNOON TO ALLOW READINGS TO REACH 80 OR ABOVE OVER THE SOUTH. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 335 PM CDT MON MAY 26 2014 MAIN FORECAST CONCERN CONTINUED TO BE FOCUSED ON TEMPERATURES AND PERIODIC RAIN CHANCES DURING THE EXTENDED. LEANED TOWARD THE SREF/NAM12 BLEND TUESDAY AND WEDNESDAY...THEN CLOSER TO THE ECMWF INTO THE WEEKEND. TUESDAY THROUGH THURSDAY...UPPER LOW LOCATED OVER THE TX/OK PANHANDLES AND SOUTHERN ROCKIES WILL CONTINUE TO CHURN AND SLOWLY MEANDER EASTWARD BEFORE STALLING OVER THE LOWER MISSISSIPPI BY THURSDAY NIGHT. A WEAK SHORTWAVE LOOKS TO ADVECT NORTHWARD AHEAD OF THE UPPER LOW TUESDAY INTO TUESDAY NIGHT WITH ANOTHER VORT MAX MOVING OVER SOUTHERN IOWA ON WEDNESDAY. SOME WEAK ISENTROPIC LIFT AND MOISTURE TRANSPORT ASSOCIATED WITH THESE SHORTWAVES...BUT THUNDERSTORM COVERAGE LOOKS TO BE SIMILAR TO TODAY AND YESTERDAY...VERY SCATTERED. INSTABILITY AVAILABLE REMAINS MARGINAL AND SHEAR IS VERY LIMITED...IF ANY AT ALL OVER THE NEXT COUPLE OF DAYS AS THE AIR MASS REMAINS STAGNANT. HENCE...THE SEVERE POTENTIAL REMAINS LOW. LOCALLY HEAVY RAIN IS CERTAINLY POSSIBLE WITH THE SLOW STORM MOTION AND PRECIPITABLE WATER AROUND 1.5 INCHES. LARGE 500MB RIDGE BUILDS INTO THE CENTRAL U.S. BY WEDNESDAY AND BRINGS HIGHER CONFIDENCE IN DRIER CONDITIONS WEDNESDAY INTO WEDNESDAY NIGHT. DECREASED POPS IN THE NORTHWEST DURING THE DAY WEDNESDAY AND ONLY HAVE A SMALL SLIVER OF POPS OVER THE FAR SOUTHEAST WEDNESDAY NIGHT AND THURSDAY. DRY CONDITIONS ANTICIPATED OVER THURSDAY WITH THE LARGE RIDGE BUILDING INTO THE REGION. FRIDAY INTO MONDAY...THE AFOREMENTIONED UPPER RIDGE WILL SLOWLY SHIFT EAST AND ALLOW FOR SOUTHWEST FLOW TO DEVELOP SATURDAY NIGHT INTO SUNDAY. ECMWF/GFS DEPICTING A COLD FRONT/TROUGH TO PUSH THROUGH SUNDAY OR MONDAY...DEPENDING THE MODEL. GFS BECOMES MORE ACTIVE EARLY NEXT WEEK WHERE THE ECMWF BECOMES MORE ZONAL BY MONDAY. && .AVIATION...27/00Z ISSUED AT 634 PM CDT MON MAY 26 2014 SCT TSRA DEVELOPING MAINLY NORTH OF HWY 30 AND HI-RES MODELS SHOWING CONVECTION TO BREAK OUT IN THE NEXT FEW HOURS...THOUGH SHOULD BE SUB- SEVERE. STORMS ARE PULSING THOUGH SO A BRIEF WIND G30KTS AND SMALL HAIL CANNOT BE RULED OUT. THE AIRMASS IS VERY MOIST AND FAIRLY HOMOGENEOUS ACROSS IOWA. WE WILL PROBABLY SEE SOME PATCHY FOG DEVELOP OVERNIGHT BRINGING HIGHER END MVFR CONDITIONS DUE TO VSBYS...TO THE TAF SITES. CONVECTION BEYOND TONIGHT WILL BE VERY HIT OR MISS AND PROBABLY BEST TIED TO PEAK HTG AND AREAS WHERE INSTABILITY ARE GREATEST. AS A RESULT I HAVE TSRA IN TAF SITES FM KDSM NORTHWARD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SMALL LONG TERM...PODRAZIK AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 359 PM CDT MON MAY 26 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-272100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 359 PM CDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES OF THUNDERSTORMS ARE FORECAST ON TUESDAY INTO EARLY WEDNESDAY. ADDITIONAL CHANCES OF THUNDERSTORMS ARE FORECAST ON THURSDAY AND FRIDAY...MAINLY SOUTH OF INTERSTATE 80. BY THE WEEKEND...PERIODS OF THUNDERSTORMS ARE POSSIBLE. HOWEVER...THE SEVERE WEATHER POTENTIAL REMAINS LOW AT THIS TIME THROUGHOUT THE WEEK INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KLP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 523 PM CDT MON MAY 26 2014 IAZ004>006-015-023-024-033-034-044-045-270030- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN- CRAWFORD-CARROLL- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...EMMETSBURG...POCAHONTAS...LAURENS...ROLFE...FONDA... GILMORE CITY...HUMBOLDT...SAC CITY...LAKE VIEW...ODEBOLT... WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON... LAKE CITY...POMEROY...DENISON...CARROLL 523 PM CDT MON MAY 26 2014 ...STRONG STORMS ARE POSSIBLE ACROSS THE AREA THROUGH THIS EVENING... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THROUGH MID EVENING. THE STORMS MAY BRIEFLY PULSE UP AND BECOME STRONG. IF THAT OCCURS THEN HAIL TO THE SIZE OF DIMES OR NICKELS WOULD BE POSSIBLE ALONG WITH WIND GUST TO 45 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. SIMILAR TO LAST NIGHT RAINFALL RATES OF AN INCH AND A HALF AN HOUR ARE POSSIBLE. IF STORMS APPROACH SEEK SHELTER INDOORS UNTIL THE STORMS PASS. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 640 PM CDT MON MAY 26 2014 IAZ005-015-023-024-270015- PALO ALTO IA-HUMBOLDT IA-POCAHONTAS IA-KOSSUTH IA- 640 PM CDT MON MAY 26 2014 ...THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL AND SOME HAIL... AT 638 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHEAST OF POCAHONTAS...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WEST BEND...WHITTEMORE...BODE...ST. JOSEPH...OTTOSEN AND STINSON PRAIRIE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4284 9453 4297 9458 4313 9436 4287 9422 TIME...MOT...LOC 2338Z 247DEG 16KT 4290 9450 MS MAY 14
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 755 PM CDT MON MAY 26 2014 IAZ006-007-016-017-024-025-034>036-045>047-057-058-270300- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-CALHOUN- WEBSTER-HAMILTON-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE- INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD... MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE... HUMBOLDT...EAGLE GROVE...CLARION...BELMOND...ROCKWELL CITY... MANSON...LAKE CITY...POMEROY...FORT DODGE...WEBSTER CITY... CARROLL...JEFFERSON...BOONE...AUDUBON...EXIRA...GUTHRIE CENTER... PANORA...BAYARD...CASEY 755 PM CDT MON MAY 26 2014 ..STRONG STORMS ARE POSSIBLE ACROSS THE NORTHERN HALF OF IOWA THIS EVENING... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THROUGH MID EVENING. THE STORMS MAY BRIEFLY PULSE UP AND BECOME STRONG. IF THAT OCCURS THEN HAIL TO THE SIZE OF DIMES WOULD BE POSSIBLE ALONG WITH WIND GUST TO 45 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. RAINFALL RATES OF AN INCH AND A HALF AN HOUR ARE POSSIBLE WITH THE STRONGEST STORMS. IF THUNDERSTORMS APPROACH YOUR AREA SEEK SHELTER INDOORS UNTIL THE STORMS PASS. FAB
The Des Moines radar (KDMX), 96 km away, was scanning. The volume nearest the first event began at 00:56 UTC.
1 heavy rain, 1 hail. Local standard time, as filed.
Rainfall of 1.80 inches was reported in the past 90 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508642, 508641.